Alert archive / Texas / Flash Flood Watches in 2021

Flash Flood Watch 1, NWS Amarillo, TX

May 17, 202110 counties in Texas

NWS Amarillo, TX issued this flash flood watch at May 17, 2021, 2:58 PM CDT for 10 counties in Texas. It took effect at May 17, 2021, 4:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 17, 2021, 2:58 PM CDT (19:58 UTC)
In effect from
May 17, 2021, 4:00 PM CDT
Expired
May 17, 2021, 10:06 PM CDT
In force
6 hr
Issued by
NWS Amarillo, TX
Flood severity
None

Counties Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 30 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.0 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1522 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-81 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

427 
WGUS64 KAMA 171958
FFAAMA

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Amarillo TX
258 PM CDT Mon May 17 2021

TXZ011>020-317-180500-
/O.NEW.KAMA.FF.A.0001.210517T2100Z-210518T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oldham-Potter-Carson-Gray-Wheeler-Deaf Smith-Randall-Armstrong-
Donley-Collingsworth-Palo Duro Canyon-
Including the cities of Wheeler, Palo Duro Canyon, Claude, White
Deer, Wellington, Amarillo, Shamrock, Clarendon, Canyon, Vega,
Hereford, Panhandle, and Pampa
258 PM CDT Mon May 17 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...

The National Weather Service in Amarillo has issued a

* Flash Flood Watch for A portion of the Panhandle of Texas, 
  including the following areas, Armstrong, Carson, Collingsworth, 
  Deaf Smith, Donley, Gray, Oldham, Palo Duro Canyon, Potter, 
  Randall and Wheeler.

* Until Midnight CDT tonight.

* Rain amounts from previous days in combination with moderate to 
  heavy rain today could lead to Flash Flooding issues.  Storms will 
  be moving about 15 to 25 mph today and areas that have already had 
  significant rain will be the most vulnerable to Flash Flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

DGW
1 follow-up statement
564 
WGUS64 KAMA 180306
FFAAMA

Flood Watch
National Weather Service Amarillo TX
1006 PM CDT Mon May 17 2021

TXZ011>020-317-180415-
/O.CAN.KAMA.FF.A.0001.000000T0000Z-210518T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oldham-Potter-Carson-Gray-Wheeler-Deaf Smith-Randall-Armstrong-
Donley-Collingsworth-Palo Duro Canyon-
Including the cities of Wheeler, Palo Duro Canyon, Claude, White
Deer, Wellington, Amarillo, Shamrock, Clarendon, Canyon, Vega,
Hereford, Panhandle, and Pampa
1006 PM CDT Mon May 17 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for A portion of the Panhandle of Texas, 
including the following areas, Armstrong, Carson, Collingsworth, 
Deaf Smith, Donley, Gray, Oldham, Palo Duro Canyon, Potter, Randall 
and Wheeler has been cancelled.

The Flood Watch is cancelled. Flooding is no longer expected to pose 
a threat. Please continue to heed remaining road closures.

$$

Bieda

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood watch went out at May 17, 2:47 PM CDT, 11 minutes earlier.

Area forecast discussion, May 17, 2:47 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
247 PM CDT Mon May 17 2021

.MESOSCALE UPDATE...
...Severe weather expected today...

* Synoptic Overview: Upper level trough will approach the four
  corners region and begin to take a little bit of a negative
  tilt, with a shortwave out of the southwest expected to eject
  across the area. Meanwhile, surface low will set up again in
  eastern NM with a sharp dryline, angled from NE NM down the
  NM/TX state line. While the atmosphere is currently capped from
  previous storms yesterday and last night, there should be enough
  dynamics with the shortwave to overcome that cap in place and
  keep the severe setup in play today.

* Mesoscale: Dewpoints currently in the lower to mid 50s with some
  isolated low 60s to the southeast are being closely monitored
  over the next couple hours for convection to start. Pretty good
  easterly flow. ML CAPE values just east of the dryline look to
  be between 2000-3000 J/kg, and thus there will be plenty of
  instability. Stationary front just south of the I-40 corridor
  expected to hold and possibly lift a little bit to the north. As
  the shortwave ejects over the Panhandles this evening, the
  shortwave in conjunction with daytime heating, will provide
  ample lift for severe storms. We may start off with discrete
  supercells, but they may quickly transition to multi-cells and
  begin to line out as they approach the Amarillo-Dumas-Guymon
  line. With the line of storms exiting the Panhandles to the east
  later this evening. ML CAPE values around 2000-3000 J/kg
  possible in the far southwest, closest to the dryline and
  stationary front. These boundaries could play a role for the
  best tornado threat this evening. That doesn't remove the
  tornado threat from the rest of the Panhandles, it's just less
  favorable outside of those areas. Plenty of storms over the past
  few days have produced decent rain amounts and the storm motion,
  while faster today, will still only be around 20-25 mph. With
  PWATs in the 1.00-1.50" range, we could have some flooding
  issues, mainly across the southern Panhandles.

* Threats: All hazards are in play today across all of the
  Panhandles. However, the southwest Panhandles will be the most
  favored for Tornado activity, and that does include the Amarillo
  area. As the storms line out the tornado threat will drop
  significantly, but will not be a zero threat as we could still
  be dealing with QLCS spin ups. Hail up to the size of baseballs
  will be possible with the cells that are more discrete. The hail
  threat will drop down to about 1-1.5" as the storms line out and
  then strong damaging winds up to 70 mph will be possible. That
  will occur with both isolated cells and the line of storms.
  Flooding/Flash Flooding will be a concern as some areas that
  received extensive rainfall in the past few days, thus there
  are some concerns, especially in the southern Panhandles.

* Timing & Location: Storms are expected to fire up around 3 to 4
  pm in the southwest and possibly some isolated storms across the
  central and northeast as some latest hi-res models suggest the
  northeast seeing some earlier activity. The more linear
  progression is expected around 6-8 pm across the central
  Panhandles, and storms will exit the area from 10pm to 12am
  tonight.

* Summary: Severe Weather is expected again across the entire
  Panhandles, with all hazards in play. Best dynamics for tornados
  will be in the southwest Panhandles, however it's still possible
  across other areas. Storms will start off as discrete cells, and
  become more of a line later in the evening. Hail up to baseballs
  possible with more isolated cells and hail up to ping pong balls
  possible as the storms line out. Tornados not likely after
  storms line out, but possible QLCS spin ups later this evening.
  Damaging winds up to 70 mph will be possible.

Weber

&&

.SHORT TERM...Tuesday and Tuesday Night...
Upper level trough will move closer to the Panhandles and there
will be a chance for another round of strong to possibly severe
storms. Storms might fire up a little earlier in the day and
become more of a cluster. right now the central to eastern
Panhandles are favored, however, will not rule out the western
Panhandles for storms. Dynamics certainly will favor the lift for
strong to severe storms, the instability may be lesser if we can't
heat up enough, and thus the current risk with SPC of Marginal
seems reasonable. The primary threat will be hail and wind. Again,
heavy rain could occur with some of these storms and thus, a
possible flooding threat will continue for Tuesday as well.

Weber

&&

.LONG TERM (Wednesday through Sunday)...

Our active pattern will continue into parts of the long term as
several more days of thunderstorms are forecast. While its too
early to get into too many details, it does look like severe
weather will be possible Wednesday across mainly the eastern
Panhandles. Friday through the weekend we have a chance to see
severe weather but confidence is low on the details/chances at
this time.

By Wednesday, the H5 low which has helped promote thunderstorms
the last several days will finally make its way over the Rockies
and through the Central Plains. Some residual energy will be
present as the H5 lifts north over the Central Plains, and this
may help initiate thunderstorms across the area. MLCAPE could be
around 500-1500 J/kg across the east. Bulk shear may be around
30-40 knots, so certainly enough shear to maintain an updraft. LCL
heights are going to be around 5K-7K feet with an inverted-v
profile. Since lapse rates are not that impressive around 6-7
C/km, the main threat for Wednesday looks to be wind (60-70 mph),
but we could see hail around 1 inch in diameter. Tornadoes are
unlikely for Wednesday.

The upper levels on Thursday will be noted by troughing over the
western CONUS and a high over the eastern CONUS. The placement of
the high will allow for return flow, but it looks like MLCAPE may
only be around 500 to perhaps 1000 J/kg as the better moisture
will be east of the Panhandles. Additionally, we are lacking
mid/upper level forcing. It looks like thunderstorms are possible
east of the Panhandles as we will likely end up precipitation
free.

Friday and through the weekend we have thunderstorm chances every
day. However, its too early to say with much confidence our severe
potential, but as of now it doesn't look that impressive through
the weekend for widespread hazardous weather.

Guerrero

&&

.AVIATION...18Z TAFS...
VFR conditions will likely prevail at all TAF sites for the
majority of the TAF period. MVFR to possibly brief IFR conditions
could occur around the 21-03z period when storms are possible.
Currently have VCTS to cover that 6 hour period, but will likely
amend with updates as better timing confidence occurs. Otherwise
sct-bkn mid clouds for the rest of the TAF period. Possible low
clouds to move in late in the TAF period after 15z.

Weber

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                54  74  53  76  57 /  80  50  30  30  10
Beaver OK                  55  75  54  77  57 /  80  60  50  50  20
Boise City OK              48  70  47  73  51 /  80  40  40  40  10
Borger TX                  57  76  56  79  60 /  80  50  40  40  10
Boys Ranch TX              53  75  52  79  56 /  60  40  30  30  10
Canyon TX                  54  75  52  78  56 /  60  50  30  30  10
Clarendon TX               57  74  56  76  59 /  90  50  40  40  20
Dalhart TX                 48  72  47  75  51 /  70  40  40  30   5
Guymon OK                  53  73  51  76  55 /  90  50  50  40  10
Hereford TX                53  77  52  80  56 /  30  40  20  20  10
Lipscomb TX                56  75  55  76  58 /  90  60  50  40  20
Pampa TX                   55  73  55  76  58 /  80  50  40  40  20
Shamrock TX                57  75  57  77  59 /  80  50  40  40  20
Wellington TX              57  76  57  79  59 /  80  50  40  40  20

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

89/89/24/89
Hazardous weather outlook, May 17, 2:19 PM CDT, 39 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
219 PM CDT Mon May 17 2021

OKZ001>003-TXZ001>020-317-180730-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
219 PM CDT Mon May 17 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms will be possible this afternoon and evening.
Large to very large hail and damaging winds are the main threats.
Additionally, there is also the potential for an isolated tornado
during the late afternoon and early evening hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible each afternoon and evening from
Tuesday through Sunday. At this time, the probability for
widespread severe thunderstorms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Monday.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:01 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham14 min
May 16, 7:06 PM CDTSevere Thunderstorm WarningAMACarson, Potter54 min
May 16, 7:15 PM CDTFlash Flood WarningAMARandall5 hr
May 16, 7:20 PM CDTSevere Thunderstorm WarningAMADonley55 min
May 16, 7:35 PM CDTSevere Thunderstorm WarningAMAArmstrong, Randall55 min
May 16, 7:44 PM CDTSevere Thunderstorm WarningAMARandall61 min
May 16, 7:46 PM CDTSevere Thunderstorm WarningAMACarson, Potter59 min
May 16, 7:58 PM CDTSevere Thunderstorm WarningAMADallam, Hartley, Sherman62 min
May 16, 8:13 PM CDTSevere Thunderstorm WarningAMADonley62 min
May 16, 8:47 PM CDTSevere Thunderstorm WarningAMACarson, Oldham, Potter43 min
May 16, 9:08 PM CDTAreal Flood AdvisoryAMADonley3 hr
May 16, 9:19 PM CDTSevere Thunderstorm WarningAMASherman41 min
May 16, 11:37 PM CDTSpecial Weather StatementAMAOldham23 min
May 16, 11:40 PM CDTAreal Flood AdvisoryAMAPotter, Randall3 hr
May 17, 12:06 AM CDTSpecial Weather StatementAMAPotter24 min
May 17, 12:12 AM CDTSpecial Weather StatementAMAOldham33 min
May 17, 12:16 AM CDTAreal Flood AdvisoryAMARandall3 hr
May 17, 12:35 AM CDTSpecial Weather StatementAMARandall25 min
May 17, 12:45 AM CDTSpecial Weather StatementAMAPotter30 min
May 17, 12:46 AM CDTSpecial Weather StatementAMAPotter29 min
May 17, 1:02 AM CDTSpecial Weather StatementAMARandall28 min
May 17, 4:47 PM CDTSpecial Weather StatementAMAOldham43 min
May 17, 5:16 PM CDTSevere Thunderstorm WarningAMAOchiltree, Roberts59 min
May 17, 5:48 PM CDTSpecial Weather StatementAMAHartley, Oldham57 min
May 17, 5:50 PM CDTSevere Thunderstorm WarningAMAHartley, Oldham55 min
May 17, 6:14 PM CDTSevere Thunderstorm WarningAMARoberts41 min
May 17, 6:28 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Randall62 min
May 17, 6:33 PM CDTTornado WarningAMAHartley, Oldham19 min
May 17, 6:42 PM CDTSevere Thunderstorm WarningAMAHartley, Oldham93 min
May 17, 6:54 PM CDTSevere Thunderstorm WarningAMAArmstrong, Randall66 min

Nearby

Flash Flood Watches in Texas, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.